LANSING (WJRT) (1/10/2020) - A third Michigan resident has died due to a lung injury caused by vaping, according to the Michigan Department of Health and Human Services.
The adult male's death was reported to state health officials on Dec. 19. No identifying information will be provided due to medical confidentiality laws.
“The tragic death of yet another Michigan resident is a reminder that this outbreak continues,” said Dr. Joneigh Khaldun, Michigan's chief medical executive and chief deputy for health. “We extend our deepest condolences to the family."
Michigan has seen 65 confirmed and probable cases of lung injuries caused by vaping, all of which occurred in the Lower Peninsula in patients age 15 to 67. Most of them were hospitalized with severe respiratory illness.
Nationally, more than 2,600 vaping-related lung injuries have been reported, leading to 57 deaths -- not including the most recent Michigan case.
Khaldun encourages the public to avoid e-cigarettes and vaping products with THC until state and federal health officials determine a specific cause for a nationwide outbreak of vaping-related lung injuries.
Symptoms of vaping-related lung injuries include shortness of breath, chest pain, cough, fever, nausea and vomiting.
Health investigators believe the compound Vitamin E acetate, which is used as an additive in THC vaping products, is closely associated with the outbreak. But no specific brand has been conclusively identified as the source.